Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 255, NWS North Platte, NE

October 8, 1997Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 8, 1997, 5:40 PM CDT for Garfield County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1997, 5:40 PM CDT (22:40 UTC)
Expired
Oct 8, 1997, 6:30 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Garfield County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 082242 RRA
SVRLBF
NEC071-082330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT WED OCT 8 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHERN GARFIELD COUNTY
 
AT 539 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 11 MILES WEST SOUTHWEST OF BURWELL MOVING EAST
NORTHEAST AT 35 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  BURWELL                      BY 600 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.


SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:08 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 8, 3:08 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT WED OCT 8 1997

FORECAST PROBLEM...POPS AND TEMPERATURES.

KLNX RADAR SHOWING FRONT FROM ANW-LBF-IML. SCATTERED THUNDERSTORM WERE
AHEAD OF FRONT IN A LINE FROM WESTERN CUSTER TO WESTERN BROWN COUNTY.
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WAS OVER THE NEBRASKA
PANHANDLE AND SOUTHWEST NEBRASKA. WATER VAPOR IMAGERY SHOWING SPEED MAX
MOVING NORTH INTO CENTRAL NEBRASKA. 18Z SURFACE ANALYSIS SHOWING DRYLINE
BEHIND FRONT.

UPPER SYSTEM MOVES THROUGH WITH RIDGING TOMORROW AND SOUTHWEST FLOW
AHEAD OF TROUGH IN THE NORTHWEST BY 48 HOURS. SURFACE LOW WILL MOVE
NORTH INTO CANADA WITH SURFACE HIGH OVER ROCKIES ON THURSDAY. HIGH
WILL SHIFT EAST WITH SOUTHERLY WINDS AND WARMER TEMPS ON FRIDAY.
THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT THIS EVENING OVER CENTRAL
AND EASTERN NEBRASKA WITH EVENING SHOWERS AND ISOLATED THUNDERSTORMS
BEHIND.
FOLLOWED NGM MOS GUIDANCE FOR TEMPERATURES.

LBF UB 037/072 045/077 043 300
OGA UB 036/072 045/075 044 300
IML UB 037/075 045/078 044 200
VTN UB 041/073 046/076 046 300
ONL UB 042/070 047/077 046 300

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:47 PM CDTSevere Thunderstorm WarningLBFThomas48 min
Oct 8, 4:02 PM CDTSevere Thunderstorm WarningLBFLogan33 min
Oct 8, 4:24 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Oct 8, 4:27 PM CDTSevere Thunderstorm WarningLBFWheeler48 min
Oct 8, 4:37 PM CDTSevere Thunderstorm WarningLBFBlaine48 min
Oct 8, 4:47 PM CDTSevere Thunderstorm WarningLBFCuster48 min
Oct 8, 5:35 PM CDTSevere Thunderstorm WarningLBFCuster30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.